Iatrogenic clozapine intoxication after hospital admission: A case-based rationale for an inpatient pharmacy clozapine monitoring service

Jonathan G. Leung*, Daniela B. Rakocevic, Shelby N. Courtis, Megan R. Leloux, Nicholas D. Allen

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Clozapine must be retitrated after 2 consecutive days or more of missed doses owing to the risk of severe hypotension, bradycardia, and cardiac arrest. However, other important adverse events such as somnolence, sialorrhea, or respiratory depression can occur without severe cardiovascular sequalae. These other unintended consequences are not well characterized in the literature. Three cases are reported, highlighting the concerns for continuing clozapine without retitration after periods of not taking the medication. Implications are discussed as well as how pharmacists can collaborate with other disciplines to mitigate safety risks associated with clozapine for hospitalized patients. Case summaries: The first case highlights the importance of medication reconciliation and verifying adherence before clozapine continuation in the hospital. Waiting for collateral information and missing one dose are safer than unknowingly resuming clozapine. The second case suggests that it may be safer to consider patients with unexplained worsening psychiatric symptoms as nonadherent and even partially reduced clozapine doses after nonadherence may be unsafe. The final case demonstrates the importance assessing comedications (e.g., warfarin, phenytoin) that have available therapeutic drug monitoring to suggest nonadherence. Each case resulted in significant adverse events requiring transfer to a higher level of care or prolonged hospitalization. Practice implications: Continuation of psychiatric medications when a patient is admitted to the hospital is important to prevent worsening of symptoms. However, assessment of clozapine adherence and confidence in that assessment is crucial to prevent clozapine intoxication, severe hypotension, and even death. Pharmacists are uniquely positioned to assess clozapine adherence and ensure patient safety. A hospital-based service was created at a 2000-bed academic medical center to improve transitions of care when patients are admitted with clozapine. The process was created in collaboration with the psychiatric consultation service. Through this process, pharmacists also complete appropriate hematologic monitoring and ongoing clinical monitoring for adverse events.

Original languageEnglish (US)
Pages (from-to)1711-1716
Number of pages6
JournalJournal of the American Pharmacists Association
Volume62
Issue number5
DOIs
StatePublished - Sep 1 2022

ASJC Scopus subject areas

  • Pharmacology (nursing)
  • Pharmacy
  • Pharmacology

Fingerprint

Dive into the research topics of 'Iatrogenic clozapine intoxication after hospital admission: A case-based rationale for an inpatient pharmacy clozapine monitoring service'. Together they form a unique fingerprint.

Cite this